Florida, 2013

Damaging Wind and Lightning Strikes in Florida, September 5, 2013

September 5, 2013 · NWS TBW · 3 events in 1 county or zone

Weak easterly winds and deep moisture allowed for sea breeze thunderstorms to develop during the afternoon. Some of these storms produced damaging lightning strikes and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Weak easterly winds and deep moisture allowed for sea breeze thunderstorms to develop during the afternoon. Some of these storms produced damaging lightning strikes and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 5, 2:17 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 5, 2:17 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
317 PM EDT THU SEP 5 2013

...SHOWERS AND THUNDERSTORMS EXPECTED IN THE LATE AFTERNOON AND
EVENING...

.SHORT TERM /TODAY THROUGH SATURDAY/...
DEEP EASTERLY FLOW REMAINS THE CONTROLLING FEATURE OF THE WEATHER
OVER THE PENINSULA TODAY. SURFACE RIDGE OVER THE NORTHERN PART OF
THE STATE WILL KEEP WEST CENTRAL AND SOUTHWEST FLORIDA IN THIS
PATTERN INTO THE WEEKEND. CURRENTLY...A FEW LIGHT SHOWERS HAVE BEGUN
TO DEVELOP OVER THE INTERIOR PORTIONS OF THE STATE BUT SEEMS LIKELY
THE STRONGER SHOWER AND TSTM DEVELOPMENT WILL OCCUR LATE INTO THIS
AFTERNOON AND DURING THE EVENING HOURS...AS THE EAST COAST SEA BREEZE
INTERACTS WITH THE GULF COAST SEA BREEZE WHICH HAS REMAINED PINNED
CLOSE TO THE COAST THIS AFTERNOON. OUTFLOW BOUNDARIES WILL ALSO
SERVE AS A CATALYST FROM TSTM FORMATION TODAY. BEST RAIN CHANCES
APPEAR TO BE FROM THE TAMPA BAY AREA SOUTH...BUT SCATTERED TO
NUMEROUS SHOWERS AND STORMS ARE LIKELY ACROSS MUCH OF THE
CWA...ESPECIALLY AREAS CLOSER TO THE GULF COAST.

FRIDAY LOOKS LIKE NEARLY A MIRROR IMAGE OF TODAY WITH EASTERLY FLOW
REMAINING IN CONTROL ACROSS THE STATE. POP FORECAST IS NEARLY
IDENTICAL FOR THE LAST DAY OF THE WORK WEEK...THOUGH SUPPORT FROM
AN AMPLIFYING UPPER LEVEL TROUGH MAY AID CONVECTION OVER NORTHERN
PORTIONS OF THE CWA. ON SATURDAY...SOME DRIER AIR WILL TRY TO MOVE
INTO THE NORTHERN ZONES DURING THE AFTERNOON WITH A SLIGHTLY
STRONGER NORTHEASTERLY FLOW KEEPING THE SEA BREEZE CLOSER TO THE
COAST. HOWEVER...STILL LOOKS LIKE THERE WILL BE PLENTY OF MOISTURE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...BUT THE
HIGHEST POPS WILL CONTINUE TO BE MAINLY SOUTH OF THE TAMPA BAY
AREA ALONG THE INTERSTATE 75 CORRIDOR.

.LONG TERM /SUNDAY THROUGH NEXT TUESDAY/...
LONGWAVE MID/UPPER LEVEL PATTERN WILL BEGIN DURING THE SECOND
HALF OF THE UPCOMING WEEKEND WITH BROAD RIDGING OVER THE CENTRAL
CONUS FOLLOWED DOWNSTREAM BY TROUGHING BEGINNING TO EXIT THE
EASTERN SEABOARD. MORE RELIABLE GLOBAL LONG RANGE GUIDANCE SEEMS
TO SUGGEST THAT THIS EVOLUTION WILL LEAD TO A LESS ACTIVE
CONVECTIVE PATTERN BY THE EARLY PORTION OF NEXT WEEK. THE LOW
LEVEL PATTERN WILL FEATURE EASTERLY FLOW ON THE SOUTH SIDE OF A
HIGH PRESSURE RIDGE OVER THE CAROLINAS...WHICH WOULD NORMALLY BE A
FAVORABLE AND PREFERRED BOUNDARY LAYER FLOW FOR FOCUSING DIURNAL
CONVECTION ALONG THE I-75 CORRIDOR. HOWEVER...OUR POSITION AHEAD
OF THE BUILDING UPPER RIDGE AND JUST BEHIND THE DEPARTING TROUGH
(WHICH A REMNANT OF GETS LEFT BEHIND) WOULD ALSO FAVOR AT LEAST
SOME DEEP LAYER SUPPRESSION...AND ALSO THE ADVECTION SOUTH AND
SOUTHWEST OF SOME VERY DRY MID/UPPER LEVEL AIR FORECAST TO RESIDE
OVER THE FAR WESTERN ATLANTIC.

IT IS IMPORTANT TO UNDERSTAND THAT ONE OF THE MOST UNRELIABLE AND
LEAST ACCURATELY PREDICTED ASPECTS OF NUMERICAL WEATHER PREDICTION
ARE MOISTURE FIELDS...AND ESPECIALLY UPPER LEVEL MOISTURE FIELDS.
FOR THIS FACT ALONE...WILL NOT DROP POPS ALL THAT MUCH BELOW
CLIMO...ESPECIALLY WITH THE FAVORABLE 1000-700MB FLOW DIRECTION.
EVEN STILL...THE REASONABLE AGREEMENT BETWEEN THE ECMWF AND GFS IN A
LESS THAN FAVORABLE DEEP LAYER COLUMN FOR DEEP CONVECTION SUGGESTS
CERTAINLY NOT GOING ABOVE CLIMO (AS THE FLOW REGIME NORMALLY
SUPPORT).

ONE OTHER COMPLICATING FACTOR WILL BE THE EVOLUTION OF NEWLY FORMED
TROPICAL STORM GABRIELLE. GABRIELLE IS CURRENTLY LOCATED SOUTH OF
PUERTO RICO AND FORECAST TO MOVE SLOWLY NORTH INTO THE WESTERN
ATLANTIC DURING THE NEXT SEVERAL DAYS. GABRIELLE DOES NOT LOOK TO BE
A THREAT TO OUR REGION...HOWEVER IT EVOLUTION ACROSS THE WESTERN
ATLANTIC MAY PLAY A ROLE / INFLUENCE THE SOURCE LOCATION OF OUR
SUSPECTED MID/UPPER LEVEL AIRMASS EARLY NEXT WEEK. IT IS A "WAIT AND
SEE" PATTERN FOR NOW...BUT CAN CERTAINLY SEE RAIN CHANCES NEEDING TO
BE DECREASED FOR MONDAY AND TUESDAY OF NEXT WEEK WITH FUTURE
FORECAST PACKAGES.

&&

.AVIATION...
BRIEF MVFR/IFR CEILINGS AND VISIBILITIES MAY IMPACT THE TERMINAL
SITES BETWEEN 05/21Z AND 06/01Z AS SCATTERED SHOWERS AND STORMS
DEVELOP OVER THE REGION AND HAVE INCLUDED BRIEF TEMPO GROUPS TO
COVER THIS. VFR IS EXPECTED AT ALL TERMINALS AFTER 06/03Z. EAST
WINDS 5 TO 7 KNOTS WILL BECOME WEST TO NORTHWEST 8 TO 10 KNOTS
AFTER 20Z...WITH GUSTS UP TO 40 KNOTS POSSIBLE IN THE VICINITY
OF THUNDERSTORMS. LIGHT AND VARIABLE WINDS WILL RETURN TO ALL
SITES AFTER 06/03Z TONIGHT.

&&

.MARINE...
EASTERLY FLOW WILL CONTINUE INTO THE WEEKEND...WITH THE WEST
COAST SEA BREEZE DEVELOPING NEAR THE COAST EACH AFTERNOON. HIGHER
WINDS AND WAVES ARE POSSIBLE WITH SHOWERS AND THUNDERSTORMS. WINDS
WILL REMAIN LESS THAN 15 KNOTS AND LESS THAN 4 FEET THROUGH THE
WEEKEND WITH NO HEADLINES ANTICIPATED AT THIS TIME. EARLY NEXT
WEEK WINDS COULD INCREASE INTO SMALL CRAFT EXERCISE CAUTION RANGE
EACH NIGHT DUE TO OVERNIGHT EASTERLY SURGES OF WIND.

&&

.FIRE WEATHER...
NO CONCERNS FOR THE NEXT FEW DAYS AS RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  75  90 /  20  50  20  50
FMY  75  92  75  92 /  20  70  20  70
GIF  74  93  73  92 /  20  50  20  50
SRQ  75  91  75  91 /  20  50  20  50
BKV  71  90  71  92 /  20  60  20  60
SPG  79  90  78  89 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/FIRE WEATHER...11/MCKAUGHAN AND 02/GARCIA
MARINE...02/GARCIA
LONG TERM...14/MROCZKA
AVIATION...57/MCMICHAEL
Hazardous weather outlook, Sep 5, 1:59 AM EST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
259 AM EDT THU SEP 5 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-052200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
259 AM EDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LIGHT FLOW NORTH AND WEAK EASTERLY FLOW SOUTH WILL KEEP THE SEA
BREEZE FROM MOVING INLAND ALL THAT RAPIDLY THIS AFTERNOON. AMPLE
MOISTURE AND INSTABILITY WILL COMBINE WITH DAYTIME HEATING...THE
SEA BREEZES AND OUTFLOW BOUNDARIES TO CAUSE SCATTERED TO NUMEROUS
AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN HAZARDS WITH THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT
CLOUD TO GROUND LIGHTNING. DUE TO SATURATED SOILS...ANY SLOW
MOVING STORMS ARE LIKELY TO RESULT IN LOCALIZED STREET AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A MORE DEFINED EASTERLY FLOW PATTERN WILL CONTINUE TO FAVOR
SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING STORMS ACROSS
THE REGION THROUGH THE UPCOMING WEEKEND. THE ISSUE OF SATURATED
SOILS WILL CONTINUE TO RESULT IN LOCALIZED FLOODING ASSOCIATED
WITH SOME OF THESE SLOWER MOVING STORMS.

INDICATIONS FOR THE EARLY PORTION OF NEXT WEEK SUGGEST A DECREASE IN
THE DAILY COVERAGE OF STORMS...AND AT LEAST SOME OPPORTUNITY TO
DRY OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Special weather statement, Sep 5, 3:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
436 PM EDT THU SEP 5 2013

FLZ055-060-052115-
MANATEE-SARASOTA-
436 PM EDT THU SEP 5 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SARASOTA AND SOUTHERN
MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR HIDDEN RIVER...OR 12 MILES NORTH OF NORTH PORT...MOVING
WEST AT 15 MPH...WILL AFFECT MYAKKA RIVER STATE PARK...FRUITVILLE...
BEE RIDGE AND VAMO...UNTIL 515 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2743 8211 2716 8212 2712 8248 2723 8253
      2727 8258 2735 8259 2734 8256 2742 8259
TIME...MOT...LOC 2036Z 086DEG 14KT 2722 8225

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pinellas

When
September 5, 5:50 PM EST
Where
Pinellas County, 2.21 mi ENE of Belleair Beach
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.910, -82.746

The Florida State Watch Office relayed a report that an apartment building on Belcher Road in Clearwater was struck by lightning, causing a fire. Time was estimated from radar.

Lightning, Pinellas

When
September 5, 5:50 PM EST
Where
Pinellas County, 2.77 mi SW of Saint Petersburg Ports Site
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.730, -82.660

The Florida State Watch Office relayed a report of a house on Alcazar Way in South St. Petersburg that was struck by lightning, causing a fire. Broadcast media reported that the fire only damage one bedroom. Time was estimated from radar.

Thunderstorm Wind, Pinellas

When
September 5, 7:12 PM EST
Where
Pinellas County, 0.75 mi E of Indian Rocks Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
27.900, -82.838

Broadcast media relayed a report of wind damage to homes and an apartment building around Bay Street SE and 20th Avenue in Indian Rocks Beach. A section of roof was blown off the apartment building on Bay Street SE and onto a road, and several trees and telephone poles were knocked down. Additionally, property damage reported on 20th Avenue included a porch, a lanai, a roof, and a stop sign. Time was estimated based off radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475123, 475124, 475423.